You are working as an intensivist in a rural hospital where the emergency physician calls you to evaluate a patient for intensive care unit (ICU) admission. When you come to the emergency department (ED), you see a disheveled, cachectic, old gentleman who was brought in by his neighbor for altered mental status. His neighbor reports that the patient has been complaining about back pain, and he was taking some “over-the-counter” (OTC) pain medication. You cannot elicit any history from the patient, and his physical examination is unremarkable. His laboratory data show:
His arterial blood gas shows pH 7.39 and pCO2 38.
What is the next test that you would order?A. Obtain an acetaminophen level
Correct Answer: B
Because we cannot obtain any useful history from the patient, we need to look for clues from his physical examination and laboratory results. His anion gap (corrected for serum albumin) is 147 − 113 − 22 + 2.5(4 − 2) = 17, indicating a high-gap metabolic acidosis. Based on the Winter’s formula, his expected pCO2 should be 1.5 × 22 + 8 = 41 mm Hg. However, as his pCO2 is 38, he also has a respiratory alkalosis.
In the presence of a high-gap metabolic acidosis, we need to identify if there is a third process. The patient’s Δ gap = 17 – 12 = 5, and Δ bicarbonate = 24 – 22 = 2. As Δ gap > Δ bicarbonate, he also has a metabolic alkalosis.
The history of taking OTC medications and the combination of metabolic acidosis and respiratory alkalosis make aspirin toxicity high on the differential diagnosis. Aspirin could also cause altered mental status, confusion, and possible seizure at a toxic dose. Moreover, aspirin could cause GI upset, which could explain his metabolic alkalosis.
Although euglycemic diabetes ketoacidosis has been described in the literature, a normal glucose level makes diabetic ketoacidosis very unlikely. Similarly, alcohol intoxication is less likely to cause respiratory alkalosis, which makes it lower in the differential diagnosis. Because of its availability OTC and the potential combination with aspirin in some formulary, acetaminophen level should be checked; however, it would not be the best choice as it does not typically cause mixed metabolic acidosis and respiratory alkalosis. Moreover, acetaminophen overdose typically presents with gastrointestinal signs and symptoms.